Caring Currents

A Drug for the Bones Causes Risk to the Heart

Last updated: May 05, 2008

2123984831 b421632b55 m.jpg

Just in time for National Osteoporosis Month (May), a new study sets up what may be another damned-if-you-do, damned-if-you-don't scenario -- in this case, for post-menopausal women.

A study published in the April 28th Archives of Internal Medicine demonstrates that women who've taken Fosamax (also known as alendronate) for osteoporosis are nearly twice as likely to develop atrial fibrillation than are those who haven't ever used the drug.

Neither osteoporosis nor atrial fibrillation is necessarily life threatening, but both can result in serious complications. If untreated, osteoporosis can lead to painful or crippling bone fractures. And atrial fibrillation can result in congestive heart failure or even stroke.

So what should your mother do? Study leader Susan Heckbert suggests weighing the health risks and benefits. "For most women at high risk of fracture, alendronate's benefit of reducing fractures will outweigh the risk of atrial fibrillation." But Dr. Heckbert adds that if your mother has risk factors for atrial fibrillation, such as heart failure, diabetes, or coronary disease, she should certainly ask her doctor about other medications for osteoporosis.

And if your mother has taken Fosamax in the past, she and her doctor should be alert for symptoms of atrial fibrillation, which may include:

  • Palpitations (a racing, uncomfortable heartbeat, or a "flopping" feeling in your chest)
  • Weakness
  • Lightheadedness
  • Shortness of breath
  • Chest pain

Some people with atrial fibrillation have no symptoms at all, but your mother's doctor should be able to detect it.

Photo by Flickr user desi.italy used under the Creative Commons attribution license.